Background: In registration trials, zafirlukast, an asthma medication, caused asymptomatic elevated aminotransferase levels in up to 5% of participants. Until now, however, no cases of severe hepatitis attributed to zafirlukast have been reported.
Objective: To report the clinical characteristics of three patients with severe hepatitis due to zafirlukast.
Design: Case report.
Setting: One community hospital and two university hospitals.
Patients: Three middle-aged women taking zafirlukast, 20 mg twice per day.
Intervention: Discontinuation of zafirlukast therapy in three patients, steroid therapy in two patients, and orthotopic liver transplantation in one patient.
Measurements: Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis other than drug toxicity, and liver biopsy in two patients.
Results: Patient 1 recovered spontaneously, had a severe relapse after inadvertent rechallenge with the medication, and ultimately made a complete recovery. Patient 2 developed subfulminant hepatic failure and required liver transplantation. Patient 3 developed severe hepatitis that improved after treatment with corticosteroids. Liver tissue was available from two patients and showed histologic changes commonly associated with drug reactions.
Conclusion: Patients receiving zafirlukast may develop severe liver injury and should be observed for signs and symptoms of hepatitis.